Colorado, 2018Wildfire in Colorado, June 29 to 30, 2018
June 29 to 30, 2018 · NWS GJT · 1 event in 1 county or zone
A wildfire began from unknown causes 23 miles north of Craig and spread across a mix of private and Bureau of Land Management lands.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire began from unknown causes 23 miles north of Craig and spread across a mix of private and Bureau of Land Management lands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 29, 10:42 AM MST, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 29, 10:42 AM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1142 AM MDT Fri Jun 29 2018
.SHORT TERM...(Today through Saturday)
Issued at 330 AM MDT Fri Jun 29 2018
A weak, dry cold front and upper trough will pass through the
northern half of the area this afternoon and evening. Areas north
of the Roan Plateau will get stronger surface winds compared to
areas farther south. There is a slight chance of high-based
thunderstorms with this front as well and those too should remain
north of the Roan. The combination of gusty winds and low humidity
over dry fuels will produce another critical fire weather day
across the area.
The upper trough will pass through the forecast area late tonight
and Saturday. Some additional moisture and instability aloft will
increase the threat of thunderstorms from the Roan Plateau north
Saturday afternoon.
.LONG TERM...(Saturday night through Thursday)
Issued at 330 AM MDT Fri Jun 29 2018
Thunderstorms may linger into Saturday evening along the
Continental Divide on the backside of the mid-level trough. Dry
zonal flow sets up Sunday into Monday allowing temperatures to
creep back above seasonal norms. The pattern shifts on Tuesday
with southwesterly flow developing over the region as a closed
low over the Pacific Northwest deepens. GFS and ECMWF both
indicated a northward push of moisture from the Mexican Plateau
which could reach the area Tuesday with precipitable water values
rising from near 0.4 of an inch to 0.6 of an inch by Thursday. If
the moisture arrives as forecast, the Colorado mountains along the
Divide can expect isolated to scattered thunderstorms during the
afternoon and evening, favoring the southern and central mountain
ranges. Since moisture will arrive at mid-levels initially, storms
Tuesday and Wednesday are likely to produce more wind and
lightning than rainfall with chances for wetting rain increasing
somewhat on Thursday. Meanwhile, temperatures will continue to
run above normal as warm air advection balances any cooling
resulting from an increase in clouds and the onset of shower and
thunderstorm activity.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1135 AM MDT Fri Jun 29 2018
More VFR conditions on tap today as some high clouds move over the
region. Some smoke is also expected near Durango thanks to the 416
Fire but do not anticipate any ceiling or visibility issues at
local airports. Another day of gusty winds is expected with wind
gusts of 20 to 30kts being common at TAF sites.
&&
.FIRE WEATHER...
Issued at 330 AM MDT Fri Jun 29 2018
An approaching trough and surface cold front will cause winds to
increase across all of eastern Utah and western Colorado again
today. Dry conditions will remain in place as will dry fuels so
widespread critical fire weather conditions will exist for all
fire feather zones with a Red Flag Warning in effect.
Somewhat cooler conditions and less wind will be in place for the
weekend, after the passage of the trough and cold front,
providing some reprieve to critical fire weather conditions.
However, conditions may remain breezy in some areas on Saturday
with scattered showers and isolated thunderstorms possible over
areas north of the Roan Plateau.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ200>203-205-
207-290>295.
UT...Red Flag Warning until 9 PM MDT this evening for UTZ485>487-490-
491.
&&
SHORT TERM...CC
LONG TERM...NL
AVIATION...TGR
FIRE WEATHER...CCHazardous weather outlook, Jun 29, 1:47 AM MST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
247 AM MDT Fri Jun 29 2018
COZ001>014-017>023-UTZ022>025-027>029-300900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
247 AM MDT Fri Jun 29 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Southwest winds will increase again this afternoon and combine
with hot temperatures, low humidities and vegetation to produce
critical fire weather conditions across most of western Colorado
and eastern Utah this afternoon and evening. A Red Flag Warning is
in effect. Large fire spread rates are possible on existing and
new fire starts making them difficult to control.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Slightly cooler temperatures and higher humidities with less wind
will lessen the risk of critical fire weather conditions
Saturday. The chance of thunderstorms Saturday afternoon may
result in new fire starts, though.
There will be a slight chance of afternoon and evening
thunderstorms producing gusty winds and little rain Tuesday
through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Central Yampa River Basin
- When
- June 29, 1:00 PM MST to June 30, 11:59 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The Divide Fire began from unknown causes 23 miles north of Craig and grew to a total of 19,955 acres. This fire persisted into July.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 29, 2018$7.0 million · EF2 · 35 events
- Heat in New York, June 29, 20181 death · 1 event
- Tornado and Hail in South Dakota, June 29, 2018$2.0 million · EF1 · 16 events
- Tornado and Damaging Winds in North Dakota, June 29, 2018EF1 · 43 events
- Tornado in Florida, June 29, 2018$100,000 · EF0 · 1 event
- Tornado and Hail in Wyoming, June 29, 2018EF1 · 11 events
- Heat in Kentucky, June 29 to 30, 201822 events
- Hail and Damaging Winds in Minnesota, June 29, 20181 in hail · 20 events
- Excessive Heat and Heat in Wisconsin, June 29 to 30, 201820 events
- Hail and Damaging Winds in South Dakota, June 29, 20184.5 in hail · 20 events
- Heat in Illinois, June 29 to 30, 201819 events
- Hail and Damaging Winds in Michigan, June 29, 2018$14,000 · 60 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757893.